Sleep disorders can be incredibly impactful on a person’s health. Improper sleep can cause chronic health issues and depression. Additionally, it can affect an individual’s ability to make a living or nurture a healthy social life. This is part of the reason it’s become common to use sleeping pills. Just like many other drugs, though, they needed to be used with care. The accidental consumption of a lethal dose of sleeping pills can occur more easily than many people think.
In this piece, we’ll break down sleeping pill overdoses, including what to look for and what drugs are usually involved. We’ll also cover how to know whether you or someone you love is at risk.
What Is a Sleeping Pill Overdose?
Over 70 million Americans suffer from a diagnosed sleep disorder, including insomnia, sleep apnea, restless leg syndrome and narcolepsy. A sleep disorder is any condition that keeps a person from regulating their sleep habits. A healthy sleep cycle is one of the biggest keys to maintaining a healthy lifestyle. While illegal sleeping pill use isn’t as common as the use of opioids and benzodiazepines, it’s something that occurs and increases the risk of abuse and overdose.
Sleeping pills, like many other drugs, are meant to be used for a finite period of time and weaned off of before a significant risk can occur. Many people end up dependent on sleep medication, however, and as that dependency builds, so does the risk of overdose. A sleeping pill overdose involves taking too many sleeping pills and suffering from negative and potentially lethal side effects.
What Happens During a Sleeping Pill Overdose?
Modern sleeping pills are safer than they were in the past. This means that for a person to consume a lethal dose, one of two things is probably involved:
- Intent: Sleeping pill overdose is a common vehicle for people attempting suicide.
- Mixing substances: Combining sleeping pills with alcohol or other drugs can increase their potency to a dangerous degree.
When an overdose occurs, a few things will happen. Sleeping pills are similar to opioids and benzos in that they depress the central nervous system functions during prescribed use. When overused, they slow these functions down even further, causing an unsafe drop in heart rate and respiration.
An overdose will cause death if it’s not addressed quickly by medical professionals or if a certain amount of the given medication is consumed.
How Many Sleeping Pills Does It Take To Overdose?
Any sleeping pill can be abused to the point of overdose, but with most, the quantity needed is high. For example, Ambien is one of the most commonly used (and abused) sleeping pills. It’s estimated that to overdose, the average person would have to take a considerable number of pills. However, the number varies based on whether other substances being used simultaneously.
Most nonnarcotic, over-the-counter sleeping aids, such as Tylenol PM and Benadryl, are generally thought to be safe. It’s important to remember, though, that these are also medications. The risk of overdose may be low, but dependency can still cause issues when it comes to functioning normally without them.
Signs of a Sleeping Pill Overdose
The signs of sleeping pill overdose may be difficult to recognize in yourself or those around you because when these medications are working as intended, their effects can resemble those of overdose. Here are a few things you may notice:
- Hallucination and blackouts: When sleeping pills are used in larger amounts, they may cause the user to behave abnormally. Sometimes, this makes them do things they wouldn’t normally do. In some cases, the user has no memory of their actions after they recover.
- Abdominal pain: Sleeping pills have to be taken in high amounts or in combination with alcohol to cause an overdose. Early signs of this may be stomach or abdominal pain, nausea or related symptoms.
- Breathing issues: Sleeping pill overdose may result in slow or shallow breathing or excessive gasping for air, which are common symptoms of any depressant overdose.
If you notice any of these signs and believe you or a loved one is experiencing an overdose, contact 911 or poison control immediately.
Understanding the Mechanics of Sleeping Pill Use
For some, sleeping pills can be highly beneficial. If you’re not sleeping enough, especially multiple nights in a row, it can greatly diminish your mental performance and overall health. Often this limits you in nearly every aspect of your life.
What Is a Sleeping Pill?
Many people assume that to be considered a sleeping pill, a medication must only be used to treat sleep disorders. The truth is not that black and white. The term sleeping pill can be used to describe medications prescribed with the express intent of helping the user sleep. However, it may also apply to other sedatives that can be prescribed to treat insomnia and similar issues.
Like all medications, these drugs are anything but safe, and a lethal dose of sleeping pills can easily cause hospitalization and death. Here’s a list of narcotic sleeping pills (brand names in parentheses) that are commonly prescribed to people who report trouble falling or staying asleep for one of a variety of reasons:
- Doxepin (Silenor)
- Eszopiclone (Lunesta)
- Ramelteon (Rozerem)
- Temazepam (Restoril)
- Triazolam (Halcion)
- Zaleplon (Sonata)
- Zolpidem (Ambien, Edluar, Intermezzo, Zolpimist)
- Suvorexant (Belsomra)
Many of these substances are classified as Schedule III or Schedule IV drugs under the Controlled Substances Act (CSA). This means they’re heavily regulated and have a moderate potential for abuse, similar to benzodiazepines and some opioids. Other drugs used to help people sleep include antidepressants such as trazodone and antipsychotics like clonazepam (Klonopin).
Physical Effects of a Sleeping Pill Overdose
A sleeping pill overdose can lead to death if enough of a substance is taken or other substances are involved. The effects on the body’s systems can vary from case to case.
If someone survives a sleeping pill overdose, they may have gone through a period when their heart rate slowed to unsafe levels. This can deprive the body’s systems and organs of oxygen. Potential consequences include brain damage, loss of senses and lung and other organ damage. These are lasting effects that may be difficult to recover from.
Is a Sleeping Pill Overdose Different from Overdosing on Other Drugs?
A sleeping pill overdose tends to resemble an overdose from other depressant drugs, such as like opioids, benzos and others. It’s true that it’s more difficult to overdose from taking sleeping pills than these other substances. In any given situation, though, there’s no telling what substances are involved or how much of a drug a person took. That’s why it’s important to treat a possible overdose scenario with urgency.
Treatment for a Sleeping Pill Overdose
If a person takes a potentially lethal dose of sleeping pills, it’s usually because of one of two reasons:
1. They did it intentionally as a method of committing suicide.
2. They have a serious substance abuse issue.
Both of these are reasons to seek treatment. As with any substance abuse or mental health crisis, the professionals at FHE Health are well-equipped to help. If you or a loved one are exhibiting unsafe habits with sleeping pills, don’t wait — contact us today at (844) 299-0618 to explore your options.